I was walking north on 13th Street toward Walnut Street when I saw you wobbling. A woman gripped your arm and she looked scared. Her baby girl was screaming in a stroller nearby.
Your blue eyes were wide open and blank. You started to fall.
I knew it was heroin, but I didn’t want to say it. I didn’t want to put that stigma on you there in the street. And while I see the faces of the opioid epidemic every day in my Fishtown neighborhood, I was surprised to see it on this Center City block at 3:30 in the afternoon. I called 911.
Your buddy in the wheelchair told me to move the stroller so you wouldn’t hit the baby when you fell. I guess that makes him a friend of yours.
I moved the stroller and the mother lowered you gently to the pavement. You closed your eyes and they rolled back in your head.
By the time the 911 dispatcher had transferred me to the fire department, your lips were blue and your chest heaved. Your breath sounded like my dad’s rasps when he was dying.
“Oh God, he’s blue,” I told the dispatcher. “His lips are blue. He can’t breathe. He’s gasping.”
A crowd had gathered, but I could see only your face and your rib cage, rattling. I knelt above your head and put my fingers on your neck to check your pulse. Following the dispatcher’s instructions, I tilted your forehead back and lifted your chin. Your skin felt cold and clammy. Your face turned gray.
Someone poured a bottle of water over your face, slapped your cheeks and yelled at you to wake up.
We looked at your friend.
“Heroin?” we asked.
“Probably,” he said.
More people stopped to help, but we could only wait. No one had Narcan.
The seconds between your breaths lengthened. It was excruciating to watch your chest, waiting to see if it would rise again. A woman started to pray.
We heard sirens. I had imagined that paramedics would arrive like a SWAT team, sprint to your side, push me out of the way, and start furiously working on your body. But they see this all the time. They walked to us, looked down at you, and asked us some questions. It all felt so slow.
“Might be drugs, but they won’t tell us exactly what,” said an off-duty EMT who had stopped to help.
“I can guess,” a paramedic said with a sigh. He knelt by your face and sprayed the Narcan into your nostrils.
They shook you, called your name: Ryan or Brian. I couldn’t make it out above the hum of the street noise. Nearby, people were eating gelato, shopping for locally made jewelry, and prepping restaurant kitchens for the dinner rush. I’d just left a children’s play space where I bought my daughter a $15 toy to help her hone her “fine motor skills.”
We waited. One breath. Two. Three. Your eyelids were purple, your fingertips too.
“Is it working?” I asked the paramedic. “The Narcan, is it working?”
“Sometimes it takes a minute,” he said.
Suddenly, your face flushed pink and your eyes opened. The paramedics helped you to stand. You mumbled something and looked at us, bewildered. The paramedics leaned you back onto a gurney and strapped you down.
“You’re going to Jefferson Hospital, Ryan.” Or Brian. They grabbed the green duffel bag you’d dropped.
The entire episode lasted less than 12 minutes, according to outgoing calls on my phone.
I looked around. Two people in scrubs were among those who had stopped. There must have been 10 of us. What if you’d fallen in the dank alley just a few steps away, where another man slept shirtless in the shadows?
I watched as they wheeled you away, feeling as if I’d seen Lazarus stumble out of his tomb.
In that Gospel (John 11:44), Jesus tells those gathered to remove the burial clothes that bind Lazarus’ hands and feet. “Loose him, and let him go,” Jesus says.
What binds you is not so easily loosened.
Chances are you were discharged from the hospital within a few hours, holding your green duffel bag and nursing an awful craving for heroin.
“You saved his life,” my brother said when I called him minutes later.
I didn’t save your life. The Narcan did. And in fact, the Narcan didn’t save your life. It only interrupted your death. Your life still needs saving.
Joelle Farrell is a former Inquirer staff writer. firstname.lastname@example.org